Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 178, NWS Aberdeen, SD

August 10, 2007Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 10, 2007, 11:03 PM CDT for Marshall County, Roberts County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2007, 11:03 PM CDT (04:03 UTC)
Expired
Aug 10, 2007, 11:45 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 93 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2545 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:11 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 10, 9:11 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
911 PM CDT FRI AUG 10 2007

.UPDATE...
QUICK UPDATE OF GRIDS THIS EVENING MOSTLY TO REFLECT CURRENT
RADAR/CLOUD TRENDS AND DEVELOPING SEVERE THUNDERSTORMS IN THE
WESTERN CWA...AS WELL AS EASTWARD MIGRATION OF THESE STORMS
THROUGHOUT THE EVENING AND OVERNIGHT HOURS. OTHERWISE...FORECAST
LOOKS ON TRACK FOR THE MOST PART THROUGH THE EVENING.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE MAIN ISSUE IN THE SHORT RANGE IS DEALING WITH PCPN/SVR CHANCES
TONIGHT. LAPS CURRENTLY INDICATES THAT BEST INSTABILITY IS
DEVELOPING IN VICINITY OF THE MISSOURI RIVER VALLEY WHERE
STRONGEST DIABATIC HEATING HAS OCCURRED THIS AFTERNOON. VISIBLE
SATELLITE PICTURES ALSO INDICATE CU BEGINNING TO FORM OVER THE
REGION. THE QUESTION IS WILL THE CAP BREAK. 18Z ABR AND BIS
SOUNDINGS CONTAINED ALOT OF SURFACE BASED CONVECTIVE INHIBITION.
MEANWHILE MODELS CONTINUE TO ADVECT EVEN WARMER AIR ALOFT OUT
ACROSS THE PLAINS THROUGH THE EVENING AND OVERNIGHT. AS THE
BOUNDARY LAYER CONTINUES TO WARM AND OVERCOME CAP...WILL PROBABLY
SEE SOME STORMS FORM ALONG MO RIVER...AND THEN PERHAPS RIDE THE
DEVELOPING LLJ INTO THE EASTERN CWA LATER THIS EVENING. THE VERY
HIGH INSTABILITY DEVELOPING ACROSS THE WESTERN CWA ALONG WITH
INCREASING SHEAR DUE TO STRONGER WINDS ALOFT SUGGESTS THAT SVR
STORMS ARE A DISTINCT POSSIBILITY...BUT THEY WILL BE FIGHTING THE
WARM AIR ALOFT AND THUS SEVERE HAIL MIGHT BE TOUGH TO GET. DOWNBURSTS
MAY BE THE BIGGEST THREAT SINCE TEMPERATURE/DEWPOINT SPREADS ARE
RATHER LARGE. FOR SATURDAY TRAILING SURFACE FRONT PUSHES THROUGH
THE EASTERN CWA IN THE MORNING SO KEPT IN LINGERING SHOWERS THIS
AREA. LOOKS AS IF MOST OF THE CONVECTIVE ACTION SATURDAY AFTERNOON
AND EVENING SHOULD BE OFF TO THE EAST AND SOUTHEAST. SURFACE HIGH
BUILDS IN FOR SATURDAY NIGHT AND HELPS DROP DEWPOINTS BACK INTO
THE 50S. HOWEVER...MODELS CONTINUE TO BE INSISTENT ON SOME
POTENTIAL FOR A LATE NIGHT...RETURN FLOW...WARM AIR ADVECTION
BATCH OF SHOWERS OVER NORTHWEST SOUTH DAKOTA/SOUTHWEST NORTH
DAKOTA. DUE TO SOME CONSISTENCY...DID THROW SOME ISOLATED POPS
INTO FAR WESTERN CWA TO ACCOUNT FOR THE POTENTIAL. A MIX OF ADJMAV
AND INHERITED GRIDS WAS USED FOR TEMPERATURE FORECAST.

.LONG TERM...SUNDAY THROUGH FRIDAY
SUNDAY STARTS OFF WITH HIGH PRESSURE OVER THE NORTHERN PLAINS AND
SOUTHERN CANADA. THIS HIGH MOVES EAST BY SUNDAY NIGHT...ALLOWING
FOR RETURN FLOW TO SET UP. SLIGHT CHANCE FOR STORMS EXISTS ACROSS
THE SOUTHERN HALF OF THE CWA AS LLJ STRENGTHENS AND MUCAPES
INCREASE TO OVER 1000 J/KG. ALSO SOME UPPER LEVEL JET ENERGY TO
WORK WITH SO CANNOT RULE OUT AT LEAST A SLIGHT CHANCE FOR
SOMETHING TO DEVELOP. MID LEVEL FEATURES NOT REALLY SUPPORTIVE OF
MORE THAN SLIGHT CHANCE POPS AS HEIGHTS ACTUALLY RISE A BIT.

MODELS AGREE FAIRLY WELL WITH A FRONTAL PASSAGE FROM WEST TO EAST
ACROSS THE AREA ON MONDAY. IT STILL APPEARS BEST POTENTIAL FOR
PRECIP WITH THIS FEATURE WILL BE JUST NORTH OF THE AREA. FOR NOW
HAVE LEFT FORECAST DRY FOR MONDAY BUT FUTURE SHIFTS WILL HAVE TO
MONITOR FOR SLIGHT CHANCE POTENTIAL ACROSS THE FAR NORTHERN CWA.

NEXT AREA OF INTEREST IS LOW PRESSURE/DISTURBANCE THAT EJECTS EAST
ACROSS CENTRAL/NORTHERN PLAINS ON TUESDAY NIGHT. MODELS HAVE
TRENDED FARTHER SOUTH WITH PRECIP...TAKING MOST OF IT ACROSS
SOUTHERN SD AND NEBRASKA. 12Z GFS WAS CONSISTENT WITH THE 06Z RUN
IN DOING THIS. HAVE THEREFORE TAKEN THE NORTHERN CWA OUT OF SLIGHT
CHANCE BUT KEPT THE SOUTHERN CWA IN. IF FUTURE MODEL RUNS CONTINUE
THIS SOUTHERLY TREND...POPS WILL HAVE TO BE PUSHED EVEN FARTHER
SOUTH.

&&

.AVIATION...
SCATTERED THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED IN CENTRAL
SOUTH DAKOTA AND ARE MIGRATING TO THE EAST THIS EVENING. CEILINGS
WITHIN THE HEAVIEST STORMS MAY FALL UNDER 1000 FEET WITH
VISIBILITIES INTO THE LIFR CATEGORIES FOR SHORT PERIODS OF TIME.
THESE STORMS ARE EXPECTED TO AFFECT KABR AND KATY LATER THIS
EVENING INTO THE NIGHTTIME HOURS...AT KABR AROUND 02Z TO 06Z AND
KATY AT 04Z TO 08Z. KPIR MAY SEE SOME ACTIVITY BEFORE 04Z...BUT IT
APPEARS THAT MOST STORMS WILL STAY NORTH OF KPIR. THE STORMS HAVE
JUST PASSED THROUGH KMBG AS OF 02Z...AND WILL CONTINUE TO MIGRATE
EASTWARD THROUGH THE EVENING. OUTSIDE OF THUNDERSTORMS...EXPECT
VFR CONDITIONS WITH VISIBILITIES AT OR ABOVE 6SM AND CEILINGS AT
OR ABOVE 10K FEET.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...ECKSTEIN
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...ECKSTEIN
Hazardous weather outlook, Aug 10, 6:00 AM CDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
600 AM CDT FRI AUG 10 2007

MNZ039-046-SDZ004>011-016>023-036-037-111100-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ENERGY ALOFT MOVING THROUGH THE NORTHERN PLAINS WILL ALLOW FOR
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY...PRIMARILY EARLY THIS
MORNING AND AGAIN THIS AFTERNOON AND EVENING. IN ADDITION TO
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...SOME OF THE STORMS
MAY BE SEVERE IN THE AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE GREATEST
RISK OF SEVERE WEATHER WILL EXIST EAST OF A EUREKA TO ABERDEEN TO
BRYANT LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER
1PM CDT.

SDZ035-048-051-111100-
HUGHES-LYMAN-BUFFALO-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 95 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033-045-111100-
STANLEY-JONES-
600 AM CDT FRI AUG 10 2007 /500 AM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 104 TO 108...RELATIVE HUMIDITIES FALL TO 15
TO 25 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-111100-
CORSON-DEWEY-
500 AM MDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ENERGY ALOFT MOVING THROUGH THE NORTHERN PLAINS WILL ALLOW FOR
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY...PRIMARILY EARLY THIS
MORNING AND AGAIN THIS AFTERNOON AND EVENING. IN ADDITION TO
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...SOME OF THE STORMS
MAY BE SEVERE IN THE AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS.

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 95 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 10 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER
1PM CDT.

SDZ034-111100-
SULLY-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 100 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NJE

In the hours before

Local storm report, Aug 10, 9:19 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
919 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             MOBRIDGE                45.54N 100.44W
08/10/2007  E2.75 INCH       WALWORTH           SD   EMERGENCY MNGR

            GOLF BALL TO BASEBALL SIZE HAIL

0914 PM     HAIL             6 ENE EUREKA            45.80N 99.51W
08/10/2007  E1.75 INCH       MCPHERSON          SD   TRAINED SPOTTER

&&

NJE
Local storm report, Aug 10, 9:45 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
945 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             7 S BOWDLE              45.35N 99.65W
08/10/2007  M0.75 INCH       EDMUNDS            SD   LAW ENFORCEMENT

&&

DOERING
Local storm report, Aug 10, 10:20 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             1 ENE LOYALTON          45.29N 99.26W
08/10/2007  E1.75 INCH       EDMUNDS            SD   PUBLIC

&&

DOERING
Local storm report, Aug 10, 10:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             2 NNW BARNARD           45.76N 98.52W
08/10/2007  E0.75 INCH       BROWN              SD   LAW ENFORCEMENT

            ALSO REPORTED 60 TO 70 MPH WINDS AND HEAVY RAINS.

&&

DOERING
Local storm report, Aug 10, 10:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     TSTM WND GST     ABERDEEN                45.47N 98.48W
08/10/2007  E60 MPH          BROWN              SD   NWS STORM SURVEY

            ESTIMAGED 50 TO 60 MPH WINDS.

&&

DOERING
Local storm report, Aug 10, 10:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1044 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     TSTM WND GST     ABERDEEN                45.47N 98.48W
08/10/2007  E60.00 MPH       BROWN              SD   NWS EMPLOYEE

            ESTIMAGED 50 TO 60 MPH WINDS.

&&

JAZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:03 PM CDTTornado WarningABRCorson27 min
Aug 10, 7:31 PM CDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth59 min
Aug 10, 7:40 PM CDTSevere Thunderstorm WarningABRCampbell65 min
Aug 10, 7:45 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully60 min
Aug 10, 8:14 PM CDTSevere Thunderstorm WarningABRWalworth61 min
Aug 10, 8:40 PM CDTTornado WarningABRWalworth35 min
Aug 10, 8:46 PM CDTSevere Thunderstorm WarningABRPotter29 min
Aug 10, 9:00 PM CDTSevere Thunderstorm WarningABRMcPherson60 min
Aug 10, 9:09 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth66 min
Aug 10, 9:57 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson63 min
Aug 10, 10:10 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk38 min
Aug 10, 10:21 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds42 min
Aug 10, 11:39 PM CDTSevere Thunderstorm WarningABRRoberts51 min
Aug 10, 11:55 PM CDTSevere Thunderstorm WarningABRDeuel, Grant23 min
Aug 11, 12:23 AM CDTSevere Thunderstorm WarningABRMcPherson38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.